Thunderstorm Wind, Ford
- When
- July 23, 2:38 PM CST
- Where
- Ford County, Ft Dodge
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -99.930
Several sheds were blown across highway 400.
Extreme heating helped to produce thunderstorms in the afternoon and some became severe along a weak boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Extreme heating helped to produce thunderstorms in the afternoon and some became severe along a weak boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 23, 3:37 AM CST, 11 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 437 AM CDT SAT JUL 23 2011 .DISCUSSION... DAYS 1-2... A 500MB LOW WAS LOCATED OVER SOUTHWEST CANADA AT 00Z SATURDAY WITH AN UPPER LEVEL TROUGH POSITIONED ACROSS IDAHO JUST SOUTH OF THIS UPPER LOW. A +80KT UPPER LEVEL JET EXTENDED NORTHWEST TO SOUTHEAST ACROSS THE WEST COAST OF CANADA AND WAS LOCATED ON THE WEST/SOUTHWEST SIDE OF THIS UPPER LOW. ALL THE MODELS INITIALIZED WELL WITH THE UPPER LOW LOCATION AT 00Z SATURDAY AS WELL AS THE +80KT UPPER JET NEAR THE WEST COAST. IN ADDITION THE NAM AND GFS ALSO APPEARS TO BE DOING A DECENT JOB IN HANDLING THE EASTWARD MOVEMENT OF THE UPPER TROF ACROSS WESTERN MONTANA AT 06Z SATURDAY BASED ON WATER VAPOR LOOP. AS A RESULT WILL FOLLOW THE GENERAL TREND OF THESE MODELS TODAY WHICH WILL MOVE THIS UPPER TROUGH OUT OF THE NORTHERN ROCKIES AND INTO SOUTH CENTRAL CANADA TODAY WHICH WILL ALLOW A COLD FRONT TO DROP SOUTH ACROSS THE NORTHERN PLAINS INTO SOUTHWEST NEBRASKA/NORTHWEST KANSAS. THE VERY WARM AIR WHICH HAS BEEN IN PLACE AHEAD OF THIS COLD FRONT AND OVER THE CENTRAL CENTRAL PLAINS WILL CHANGE VERY LITTLE AND BASED ON MODEL SOUNDINGS AND 24HOUR 850-700MB TEMPERATURE CHANGES SO THE PREVIOUS FORECAST WITH HIGHS ONCE AGAIN CLIMBING BACK INTO THE 103-108 DEGREE RANGE STILL LOOKS ON TRACK. IN ADDITION GIVEN THESE TEMPERATURES ALONG WITH EXPECTED AFTERNOON DEWPOINTS WILL ALSO CONTINUE WITH THE CURRENT HEAT ADVISORY FOR OUR FAR EASTERN COUNTIES. BY SATURDAY AFTERNOON THIS COLD FRONT WILL STILL BE LOCATED NORTH OF THE AREA BUT A TROUGH OF LOW PRESSURE WILL EXTEND SOUTH/SOUTHWEST FROM THIS COLD FRONT ACROSS WESTERN KANSAS. PRECIPITATION CHANCES WILL BE POSSIBLE ALONG BOTH BOUNDARIES LATE TODAY/EARLY TONIGHT BUT GIVEN THE LOW LEVEL FORCING FORECAST ALONG THE COLD SURFACE FRONT AS WELL AS THE LOCATION OF THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET THE BETTER OPPORTUNITY OF CONVECTION CURRENTLY APPEARS TO BE JUST NORTH OF INTERSTATE 70. MORE WIDELY SCATTERED STORMS ARE POSSIBLE FURTHER SOUTH WITH THE BETTER OPPORTUNITY FOR THUNDERSTORMS IN THIS AREA BEING ALONG A SURFACE LEE TROUGH WHICH WILL EXTEND FROM ROUGHLY WAKEENEY TO DIGHTON TO NEAR JOHNSON. MODEL SOUNDINGS INDICATING HIGH BASED STORMS WITH AN INVERTED V PROFILE. MAIN HAZARD FROM THUNDERSTORMS SATURDAY NIGHT WILL ONCE AGAIN BE STRONG DAMAGING WINDS. ON SUNDAY THE COLD FRONT WILL SAG SOUTH INTO SOUTHWEST KANSAS BUT EXACTLY HOW FAR SOUTH REMAINS SOMEWHAT UNCLEAR. AT THIS TIME GIVEN THE UNCERTAINTY HAVE DECIDED TO STAY CLOSE TO THE PREVIOUS FORECAST ON THE FRONTAL LOCATION. NORTH OF THIS FRONT THE 850MB MIX-DOWN TEMPERATURES AT 00Z MONDAY SUGGESTS THAT HIGHS WILL MAINLY BE IN THE MID TO UPPER 90S. SOUTH OF THIS FRONT NEAR THE OKLAHOMA BORDER HIGHS AROUND 100 DEGREES WILL STILL BE LIKELY. GIVEN THE AGREEMENT IN MIX DOWN TEMPERATURE TRENDS AT 00Z MONDAY BETWEEN THE NAM, GFS AND ECMWF HAVE DECIDED TO LOWER TEMPERATURES A FEW DEGREES IN THE NORTH. THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE SUNDAY NORTH OF THE COLD FRONT WHERE THE BETTER LOW LEVEL MOISTURE AND ISENTROPIC LIFT/WARM AIR ADVECTION ARE ANTICIPATED. MODEL SOUNDINGS AND MUCAPE ALSO INDICATING BETTER MID LEVEL INSTABILITY NORTH OF THIS FRONT ALSO. AS A RESULT WILL CONTINUE TO FAVOR AREAS NORTH OF HIGHWAY 156 WITH THE BETTER CHANCES FOR PRECIPITATION SUNDAY NIGHT BUT LATER SHIFTS MAY NEED TO MONITOR THIS JUST INCASE THIS FRONT DOES SET UP FURTHER SOUTH AS THE NAM SEEMS TO SUGGEST. DAYS 3-7... THE EXTENDED PERIOD PLAYS OUT LIKE A BROKEN RECORD. HEAT, HEAT, AND MORE HEAT. THE ONLY SAVING GRACE IS NOW THE MODELS ARE SHOWING THE POTENTIAL OF A BREAK IN THE HEAT NEXT THURSDAY AND FRIDAY. IN THE MEANTIME, MY PERIOD BEGINS 12Z MONDAY. FROM MONDAY THROUGH WEDNESDAY, HAVE LARGELY FOLLOWED THE 23.00Z ECMWF WHICH INDICATES MORE RIDGING WITH FAIRLY STOUT 500 HPA HEIGHTS OF AROUND 590 DM IN PLACE. THE 23.00Z GFS IS A BIT LESS AMPLIFIED WITH THE RIDGING AND TRIES TO BRING A FEW SHORTWAVE TROUGHS ACROSS NORTHWEST KANSAS. NOT READY TO BUY INTO THIS SOLUTION YET AS THIS SEEMS TOO PROGRESSIVE FOR SUCH AS STOUT RIDGE IN PLACE. HAVE ADJUSTED POPS (GHOST POPS) TO BETTER FIT THE ECMWF. AT THE SURFACE, LEE TROUGHING WILL CONTINUE THROUGH MIDWEEK WITH WEAK FLOW IN THE MID AND UPPER LEVELS AND ANY SEMBLANCE OF UPPER LEVEL DYNAMICS DISPLACED WELL TO THE NORTH ACROSS THE NORTHERN PLAINS. FORECAST SOUNDINGS STILL SHOW 850 HPA TEMPERATURES HOVERING AROUND 28 TO 30 DEG C. THIS STILL SUPPORTS TEMPERATURES IN THE 100-105 DEG F RANGE AT THE SURFACE.THE ONLY EXCEPTION TO THIS IS NEXT WEDNESDAY IN THE WAKE OF A COLD FRONT. MY NORTHWEST COUNTIES COULD POTENTIALLY BE IN THE UPPER 90S (STILL HOT!) AS DESCRIBED BY THE ECMWF. LOWS WILL BE MILD AND IN THE 70S. AS ALLUDED TO ABOVE, A PATTERN CHANGE COULD COME INTO FRUITION BY NEXT THURSDAY AND FRIDAY. THE ECMWF IS SHOWING THE DEAMPLIFICATION OF THE UPPER LEVEL RIDGE AS A FAIRLY ZONAL FLOW DEVELOPS ACROSS THE NORTHERN TIER OF THE UNITED STATES. AS A RESULT, 250 HPA FLOW INCREASES AND COULD PUT WESTERN KANSAS IN THE FAVORABLE RIGHT ENTRANCE REGION OF THE JET STREAK. SUCH CONFIGURATION OF UPPER LEVEL DYNAMICS WOULD SUPPORT STRENGTHENING LEE TROUGHING AND INCREASING VERTICAL VELOCITIES THROUGHOUT THE ATMOSPHERIC COLUMN. ALL THIS COULD BE A PIPE DREAM AS THIS IS STILL VERY FAR OUT BUT IT IS NICE TO SEE THE MORE RELIABLE MODEL SUGGESTING GREATER AERIAL COVERAGE OF CONVECTION AND RESULTANT LOWER MAXIMUM TEMPERATURES. AS A RESULT, HAVE INCREASED POPS AND LOWERED TEMPERATURES BY THE END OF THE UPCOMING WEEK. EVEN THE GFS IS ON THIS WETTER SOLUTION BANDWAGON BUT APPEARS TO BE SUFFERING CONVECTIVE FEEDBACK PROBLEMS AS IT IS SHOWING A VERY UNREALISTIC LOOKING BULLSEYE OF QPF AND OMEGA WHICH IS REFLECTED IN A MORE PROGRESSIVE MSLP CONFIGURATION. -SUGDEN && .AVIATION... PRIMARILY VFR CIGS ARE EXPECTED THROUGH THE TAF PERIOD. AFTERNOON CONVECTION IS EXPECTED TO DEVELOP AGAIN WITH THE BEST CHANCES FOR STORMS ACROSS THE NORTHWEST CWFA IN ASSOCIATION WITH BETTER FRONTOGENESIS AND UPPER LEVEL DYNAMICS. RIGHT NOW I DO NOT HAVE THE GREATEST CONFIDENCE IN THE EVOLUTION OF CONVECTIVE DEVELOPMENT SO WILL USE CB GROUPS IN THE 12Z TAFS AND LET LATER SHIFTS FINE TUNE THE PLACEMENT OF -TSRA GROUPS AFTER MONITORING SHORT TERM TRENDS. LOCAL AREAS OF MVFR CIGS ARE POSSIBLE IN AND NEAR THUNDERSTORMS WITH GUSTY OUTFLOW WINDS UP TO 45 KNOTS. SOUTHERLY WINDS AROUND 12 TO 15 KNOTS IS EXPECTED AS LEE SURFACE TROUGHING CONTINUES. MEANWHILE, A COLD FRONT WILL APPROACH NORTHWEST KANSAS TONIGHT AND AS ALREADY ALLUDED TO SHOULD BE THE PRIMARY FOCUS FOR CONVECTIVE DEVELOPMENT PARTICULARLY TOWARDS 00Z. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 105 74 99 72 / 20 20 20 30 GCK 103 72 96 70 / 20 30 20 30 EHA 102 71 99 69 / 20 20 20 20 LBL 104 73 101 70 / 20 20 20 20 HYS 104 74 97 70 / 20 30 30 30 P28 107 77 104 75 / 10 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ031- 046-065-066-081-090. && FN18/36/36
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 357 AM CDT SAT JUL 23 2011 KSZ030-031-043>046-061>066-074>081-084>090-240900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 357 AM CDT SAT JUL 23 2011 /257 AM MDT SAT JUL 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FROM ELLIS TO PAWNEE AND FROM STAFFORD TO BARBER COUNTIES. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT. THE BETTER CHANCE FOR THIS THUNDERSTORM ACTIVITY WILL BE NORTHWEST OF A LINE FROM ELKHART TO JOHNSON CITY. ANY THUNDERSTORM WHICH DOES DEVELOP LATE TODAY OR EARLY TONIGHT WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH. ISOLATED WIND GUSTS IN EXCESS OF 60 MPH ALSO CANNOT BE COMPLETELY RULED OUT BETWEEN 6 AND 11 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING. A FEW STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL THE SIZE OF NICKELS. THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY EVENINGS ACROSS MUCH OF THE REGION. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY...SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS TO THE SHERIFFS OFFICES WHO WILL THEN RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18/36
The Dodge City radar (KDDC), 5 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Several sheds were blown across highway 400.
A power pole was blown over and there was damage to an outbuilding.
Numerous power poles were snapped. There were also several outbuildings damaged and at least one completely destroyed on the west side of Liberal.
A 1.5 diameter tree branch was broken.
Winds were estimated to be 60 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338607, 338608, 338609, 338610, 338611, 338612, 338606, 338613.